Alert archive / Nebraska / Tornado Warnings in 2017
Tornado Warning 26, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 29, 2017, 6:11 PM CDT for Cedar County, Nebraska. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 6:11 PM CDT (23:11 UTC)
- Expired
- Jun 29, 2017, 6:29 PM CDT
- In force
- 18 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.75 in
County Cedar County, NE
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:13 PM CDT | TORNADO | 2 Nw Obert, NE | BRIEF TOUCHDOWN |
| Jun 29, 6:13 PM CDT | TORNADO | 2 Nw Obert, NE | BRIEF TOUCHDOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
900
WFUS53 KOAX 292311
TOROAX
NEC027-292345-
/O.NEW.KOAX.TO.W.0026.170629T2311Z-170629T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
611 PM CDT THU JUN 29 2017
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Cedar County in northeastern Nebraska...
* Until 645 PM CDT
* At 610 PM CDT, a confirmed tornado was located 4 miles southeast
of Wynot, or 10 miles southwest of Vermillion, moving southeast at
40 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Cedar County, including the following locations:
Brooky Bottom, Obert and St. Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4284 9722 4281 9720 4280 9716 4277 9713
4277 9705 4276 9702 4268 9701 4255 9702
4267 9733 4284 9723
TIME...MOT...LOC 2310Z 294DEG 42KT 4269 9710
TORNADO...OBSERVED
HAIL...2.75IN
$$
KG2 follow-up statements
087
WWUS53 KOAX 292322
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
622 PM CDT THU JUN 29 2017
NEC027-292345-
/O.CON.KOAX.TO.W.0026.000000T0000Z-170629T2345Z/
Cedar NE-
622 PM CDT THU JUN 29 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHEASTERN CEDAR COUNTY...
At 621 PM CDT, a confirmed tornado was located near Newcastle, or 10
miles south of Vermillion, moving southeast at 40 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wynot, Obert and Brooky Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4284 9722 4281 9720 4280 9716 4277 9713
4277 9705 4276 9702 4268 9701 4256 9702
4265 9718 4284 9723
TIME...MOT...LOC 2321Z 294DEG 42KT 4263 9693
TORNADO...OBSERVED
HAIL...2.75IN
$$
KG722
WWUS53 KOAX 292329
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
629 PM CDT THU JUN 29 2017
NEC027-292339-
/O.CAN.KOAX.TO.W.0026.000000T0000Z-170629T2345Z/
Cedar NE-
629 PM CDT THU JUN 29 2017
...THE TORNADO WARNING FOR NORTHEASTERN CEDAR COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Nebraska.
LAT...LON 4284 9722 4281 9720 4280 9716 4277 9713
4277 9705 4276 9702 4268 9701 4256 9702
4265 9718 4284 9723
TIME...MOT...LOC 2327Z 294DEG 42KT 4259 9681
$$
KGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 29, 4:10 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 29, 4:10 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Omaha/Valley NE 410 PM CDT Thu Jun 29 2017 .SHORT TERM...(Tonight through Sunday) Issued at 405 PM CDT Thu Jun 29 2017 Storms are beginning to percolate across north central and northeast Nebraska in uncapped enviroment ahead of surface boundary. Per 18z OAX sounding and SPC MA, area south of interstate 80 still somewhat capped. CAM have been little erratic on convective development, with RAP doing the best with initiation. Mid-level shear decent with OAX sounding showing 50-60kt in mid-levels. Weak shear in the low levels, so any tornado development likely will be coincident with surface low and along boundary that currenly arcs along and east of Missouri River. Used consensus blend of CAM for PoP and weather this evening and through the overnight. Approaching H5 short weave will allow additional storm development along boundary that will stretch southward into Kansas. Based on CAM, bulk of activity will be out of forecast area by 08utc. Cyclonic flow aloft and H8 convergence will provide focus for isolated showers and perhaps a rumble of thunder during the afternoon. Passage of vort max late in the day, will bring large scale subsidence across the region and a reprieve from storms by Friday evening. Little or no precipitation threat Saturday or Saturday night. Warm air advection and return flow may allow for isolated convection early Sunday morning, but expect activity to diminish by late morning. Accepted short-term model consensus temperatures for the most part Friday through Saturday. On Sunday, GEFS members hinting that temperatures could be a little warmer than consensus blend. Due to combinations of upper level ridging, H8 thermal ridge and compressional warming ahead of southward moving surface boundary, decided to raise temperatures a few degrees. .LONG TERM...(Sunday night through Thursday) Issued at 405 PM CDT Thu Jun 29 2017 Medium range models have been consistent with MCS development Sunday night into Monday, though timing and location have varied from run to run. Due to ongoing inconsistency, keep PoPs only in high chance range. Perhaps a little break from precip chances later in the day on Monday, then unfortunately, shortwave moving through the central plains on Tuesday may dampen holiday activities. Accepted consensus/guidance temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu Jun 29 2017 Storms will likely develop in northeast Nebraska early this afternoon along frontal boundary and near an associated area of low pressure. Convection will then progress east/southeast across the area, possibly reaching KOMA around 00Z. Confidence in convective sustainability decreases further south across southeast Nebraska and southern Iowa due to atmospheric overturn from morning convection. Lingering showers and storms should be clear of the TAF sites by 06Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fortin LONG TERM...Fortin AVIATION...KG
Hazardous weather outlook, Jun 29, 5:36 PM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 536 PM CDT Thu Jun 29 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 536 PM CDT Thu Jun 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY There is a slight risk for severe storms this evening into the overnight hours. A warm front will provide the focus for scattered strong to severe storms across northeast Nebraska and northwest Iowa through 8 pm. As the evening progress, storm coverage will increase, as additional storms develop along a surface cold front. As he frontal system moves southeast, thunderstorm activity will reach the I-80 corridor between 8 and 10 pm. Storms are expected to weaken as they continue to push into southern Nebraska and southwest Iowa, with all thunderstorm activity moving out of the outlook area by the early morning hours of Friday. There remains uncertainty as to how far into southeast Nebraska and southwest Iowa storms will be able to hold together, given that the atmosphere further south still is recovering from Thursday morning and early afternoon thunderstorm activity. Hail up to golf ball sized and thunderstorm winds up to 70 mph will be the primary threats with any storms this evening. Isolated tornadoes cannot be ruled out as well, especially in vicinity of the surface low and along intersecting boundaries in northeast Nebraska. There is a small chance of the thunderstorm development Friday afternoon, but no severe weather is expected. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY There will be a break in thunderstorm activity Saturday, but thunderstorm chances will increase later in the weekend through midweek. At this time, guidance continues to indicate that strong to severe thunderstorms will be possible across the outlook area Sunday night into early Monday. Forecast trends indicate at threat of thunderstorms on the Fourth of July. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will possibly be needed in counties across northeast Nebraska this afternoon.
In the hours before
Local storm report, Jun 29, 5:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL WINSIDE 42.18N 97.17W
06/29/2017 M1.00 INCH WAYNE NE TRAINED SPOTTER
QUARTER SIZE HAIL AND ESTIMATED 60 MPH WIND GUST
&&
DERGANLocal storm report, Jun 29, 5:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 4 S WAYNE 42.18N 97.02W
06/29/2017 M1.00 INCH WAYNE NE TRAINED SPOTTER
QUARTER SIZE HAIL AND ESTIMATED 50 TO 60 MPH WINDS
&&
DERGANSpecial weather statement, Jun 29, 5:19 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 519 PM CDT THU JUN 29 2017 NEZ016>018-030>033-292300- Stanton NE-Madison NE-Pierce NE-Boone NE-Antelope NE-Cuming NE- Wayne NE- 519 PM CDT THU JUN 29 2017 ...Significant Weather Advisory for MADISON...WAYNE...NORTHWESTERN CUMING...SOUTHERN PIERCE...ANTELOPE...NORTHERN BOONE AND NORTHERN STANTON COUNTIES UNTIL 600 PM CDT... At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near Pilger, or 15 miles east of Norfolk, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Norfolk, Wayne, Pierce, Neligh, Stanton, Wakefield, Battle Creek, Wisner, Elgin, Winside, Clearwater, Pilger, Petersburg, Oakdale, Meadow Grove, Hadar, Hoskins, Tilden, Willow Creek State Recreation Area and 8 Miles South Of Wayne. This includes the following highways... Highway 275 in Nebraska between mile markers 25 and 106. Highway 81 in Nebraska between mile markers 149 and 171. A severe thunderstorm watch remains in effect until 1100 PM CDT for northeastern Nebraska. LAT...LON 4224 9830 4226 9683 4189 9686 4185 9829 TIME...MOT...LOC 2219Z 283DEG 33KT 4204 9712 KG
Local storm report, Jun 29, 5:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL PENDER 42.11N 96.71W
06/29/2017 M1.00 INCH THURSTON NE EMERGENCY MNGR
QUARTER SIZE HAIL AND 45 MPH WIND GUSTS
&&
DERGANLocal storm report, Jun 29, 5:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 5 NW ST. HELENA 42.86N 97.32W
06/29/2017 E2.75 INCH CEDAR NE LAW ENFORCEMENT
&&
SFORTINSpecial weather statement, Jun 29, 6:05 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
605 PM CDT THU JUN 29 2017
IAZ043-NEZ015>018-030>034-292345-
Monona IA-Stanton NE-Thurston NE-Madison NE-Burt NE-Pierce NE-
Boone NE-Antelope NE-Cuming NE-Wayne NE-
605 PM CDT THU JUN 29 2017
...Significant Weather Advisory for NORTHWESTERN MONONA...MADISON...
BURT...WAYNE...CUMING...SOUTHERN PIERCE...SOUTHEASTERN ANTELOPE...
THURSTON...NORTHEASTERN BOONE AND STANTON COUNTIES UNTIL 645 PM
CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Wisner, or 27 miles east of Norfolk, moving east at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Norfolk, Wayne, West Point, Madison, Stanton, Wakefield, Battle
Creek, Wisner, Pender, Lyons, Emerson, Walthill, Winnebago, Beemer,
Bancroft, Decatur, Winside, Pilger, Meadow Grove and Hadar.
This includes the following highways...
Highway 275 in Nebraska between mile markers 53 and 120.
Highway 75 in Nebraska between mile markers 144 and 171.
Highway 77 in Nebraska between mile markers 139 and 169.
Highway 81 in Nebraska between mile markers 143 and 166.
Interstate 29 between mile markers 120 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Iowa...and northeastern and east central Nebraska.
LAT...LON 4215 9785 4227 9684 4226 9673 4228 9672
4228 9671 4227 9635 4226 9633 4223 9632
4222 9633 4221 9619 4175 9625 4184 9801
TIME...MOT...LOC 2304Z 266DEG 24KT 4204 9688
KGThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 11:49 PM CDT | Special Weather Statement | OAX | Jefferson | 41 min |
| Jun 29, 3:33 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 42 min |
| Jun 29, 4:06 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Wayne | 39 min |
| Jun 29, 4:30 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce | 30 min |
| Jun 29, 4:46 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Pierce, Stanton, Wayne | 29 min |
| Jun 29, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 18 min |
| Jun 29, 5:10 PM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 35 min |
| Jun 29, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 30 min |
| Jun 29, 5:19 PM CDT | Special Weather Statement | OAX | Antelope, Madison, Stanton, Wayne | 41 min |
| Jun 29, 5:39 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston, Wayne | 21 min |
| Jun 29, 5:40 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 35 min |
| Jun 29, 5:48 PM CDT | Tornado Warning | OAX | Cedar | 27 min |
| Jun 29, 6:05 PM CDT | Special Weather Statement | OAX | Burt, Cuming, Madison, Stanton, Thurston, Wayne | 40 min |
| Jun 29, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 29 min |
| Jun 29, 6:19 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Madison, Stanton | 26 min |
| Jun 29, 6:39 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 36 min |
| Jun 29, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 30 min |
| Jun 29, 6:49 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 26 min |
Nearby
Tornado Warnings in Nebraska, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.